- Philadelphia and Bucks County Recovery Houses
- In The Rooms
- Recovery Centers America PA
- Day Break Solutions Treatment Pa.
- My Recovery Online meetings
- Recovery Connections You Tube Channel
- Christian Rehab Center locator
- Jade Recovery Veterans Support
- HELP FOR TEENS
- Pregnancy Help Choice One
- ARS All Resource Solutions
- Pro Act Philly
- Rehab Help
- Northbound Veterans Help
- Costal Detox Fla.
- TAKE 12 RADIO SHOW
Thursday, September 18, 2014
Accidental Ingestion of Buprenorphine a Danger to Young Children: Study
September 16th, 2014/
Buprenorphine, a medication used to treat opioid addiction, is the prescription drug most commonly implicated in emergency hospitalizations of young children, according to a new study. The drug poses a danger to children who find and accidentally swallow relatives’ prescriptions, the Associated Press reports.
The study, published in Pediatrics, found for every 100,000 patients prescribed buprenorphine, 200 children ages 6 and younger were hospitalized for ingesting it. That rate is four times higher than the rate for the next most commonly ingested drug, a blood pressure medication. In total, almost 800 young children are hospitalized annually after swallowing buprenorphine.
Lead researcher Dr. Daniel Budnitz of the Centers for Disease Control and Prevention told the AP that recent drug-packaging changes may help reduce the risks of accidental buprenorphine ingestion by children.
In 2013, the company that makes Suboxone (a combination of buprenorphine and naloxone), said the drug would no longer be available in tablet form because of the risk of children becoming poisoned after swallowing the drug. The company switched to making a film version of the medication, which is put under the tongue. According to the AP, generic Suboxone tablets are still available.
Buprenorphine can help reduce drug cravings and withdrawal symptoms without producing a narcotic “high,” the AP reports. In children, the drug can cause sedation, dangerously slowed breathing and vomiting.